Today, Matt had his first MRI since radiation. I went in full of hope and optimism. Matt has seemed to be doing well. He has been enjoying school, feeling great, and aside from a bit of tiredness (that could be attributed to me just looking for something to report), has been as good as he's been in 4 years. In fact, he even seemed to be losing weight. He put on a pair of pants from 2 years ago last Sunday and they fit! After doing something so high-tech and exciting to treat his cancer, I was just sure the IMRT radiation would be a success.
Anyhow, the results of the MRI weren't just a little disappointing, they feel devastating.
The conclusion reads:
"Growing tumor volume in the original tumor bed and extensive supra and infratentorial ventricular and subarachnoid space enhancement with ventricular and subarachnoid space tumor spread."
What this means, is that the large main tumor has grown and is filling all available space surrounding it. It is enhancing under contrast, meaning the cells of the tumor are active and growing. Also, and this is the really bad part, it has disseminated and spread. Those itty bitty bits of disseminated tumor are the most difficult to treat. It would be like trying to dig a grain of sand out of a bowl of soft frosting, without disturbing the frosting.
Matt started crying as his oncologist was explaining the results of the MRI. That broke my heart! He feels so frustrated that he can feel so good and assume everything is going so well, only to find out that it is not going well at all. We can all relate....... It was a soggy car ride home.
So, the next step is most likely surgery. We have an appointment with our Neurosurgeon on Tuesday. I have a feeling that with his tumor behaving so aggressively, they will want to operate quickly. After surgery Matt will be going on chemotherapy. We were talking about probably metronomic (daily) Temodar along with Carboplatin and Vinblastine or Vincristine. Matt was on Temodar before and he tolerated it very well. I don't know if there will be different side effects with taking it daily. He was also on Carboplatin for a short time and it made him very sick. Vincristine is also one we're familiar with. He was on it for 2 rounds and his sodium went so low he had to be admitted to the hospital. I'm sure that with his Panhypopituitarism, they will be very very careful in regards to chemo. I am also hoping that since we are more familiar with Matt's medical issues, we will be better able to manage the chemo process. I feel like I am in a better position to advocate for him now. I just think back to last time he was on chemo and I learned a lot (IV anti-nausea, anyone???) I feel better prepared to evaluate his endocrine issues and would recognize low sodium before it got to the low levels he had last time.
So, there it is. Sorry I've been so bad about blogging lately. Life has just been going so beautifully that I think I just wanted to enjoy it. It has been a pretty wonderful six weeks. Normalcy..... Bliss!